Medindia

X

Long-term Use of Stomach Drugs may Weaken Bones

by VR Sreeraman on  December 27, 2006 at 1:26 PM Drug News   - G J E 4
Long-term Use of Stomach Drugs may Weaken Bones
Usage of certain stomach drugs may weaken the bones in the long run and increase the risk of hip fracture, warns a new study that advises doctors to consider the risk when prescribing such drugs.
Advertisement

Researchers at the University of Pennsylvania Medical School studied records from the general practice research database of Britain. All the people involved were aged over 50 and some had been taking proton pump inhibitors (PPI).

Advertisement
PPI's are a group of drugs whose main action is pronounced and long-lasting reduction of gastric acid production.

The research found that people who had been taking the drugs for over a year had a 44 percent greater risk of suffering a hip fracture, reported the online edition of BBC News.

Taking the drugs for even longer seemed to increase the risk further, according to the study that appeared in the Journal of the American Association.

Hip fracture is one of the most significant causes of severe disability in older people - up to one in five people who suffer a fracture following a fall die within 12 months.

Source: IANS
SRM
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All